Combination Immunotherapy and Chemotherapy Used in GI Cancers

Managing Adverse Events of Nivolumab/Chemotherapy for Gastric/GEJ Cancers

During a Targeted Oncology case-based roundtable event, Syma Iqbal, MD, discussed with participants their impressions of the CheckMate 649 chemoimmunotherapy regimen for patients with gastric/gastroesophageal junction cancers. This is the first of 2 articles based on this event.

DISCUSSION QUESTIONS

  • What is your reaction to the efficacy and safety data from the CheckMate 649 clinical trial (NCT02872116)?​
  • How do the outcomes on the trial compare with your own experiences treating patients with advanced/metastatic gastric/gastroesophageal junction and/or esophageal cancers that are HER2-negative?​

SYMA IQBAL, MD: Generally, in CheckMate 649, based on prior immunotherapy studies, there were no new adverse events [AEs] that had been reported for these patients who received chemotherapy plus nivolumab [Opdivo].1 Do you have any thoughts about the safety and efficacy data from Checkmate 649, and…for those of you who do treat patients with the addition of nivolumab, do you feel like it’s consistent with what you’re seeing in your own practices in terms of the AEs?

VANDANA AGARWAL, MD: These AEs are mostly grade 1 and 2.1 Hardly anybody gets [grade] 3 or 4, and if they do, we reduce the dose or delay the treatment. They’re all manageable AEs. On paper they look bad, but, in real life, this pneumonitis is very rare. Diarrhea is also manageable. [There is] sometimes rash and fatigue. Fatigue, you cannot do anything about. They all complain of fatigue.

There are some recent data coming out for non–small cell lung cancer where nivolumab is given every 3 weeks. Are there [similar] data for gastric or gastroesophageal junction cancers?

IQBAL: In this trial, for [the patients who received nivolumab] with CAPOX [capecitabine (Xeloda) plus oxaliplatin], nivolumab was given intravenously [IV] every 3 weeks at 360 mg [versus every 2 weeks at 240 mg IV when given with FOLFOX (folinic acid, fluorouracil, and oxaliplatin)].

AGARWAL: Does capecitabine get absorbed in such patients with gastric cancer where we don’t know the extent, when there is extensive involvement by the tumor in the stomach? And are they able to swallow the pill if they don’t have a gastronomy tube?

IQBAL: I can tell you anecdotally, for my patients, I have a hard time with CAPOX, so I use FOLFOX in the majority because of what you’ve mentioned—not necessarily the absorption but a lot of these patients have carcinomatosis or obstructive symptoms. I also feel like I have a harder time with the oral therapeutics, and so I largely use the IV therapies in these patients. Do others have experiences they want to share?

ADITI CHOUDHRY, MD: I agree, patients have a very hard time tolerating capecitabine. I hardly ever use it. It’s so much easier to have them come in for the infusion.

IQBAL: How about in terms of the toxicities, are you seeing similar toxicities? Do you feel they’re manageable? Do you feel like they add a lot to the chemotherapy itself?

CHOUDHRY: As previously mentioned, I think fatigue is a big one, and myalgias. I end up pretty much putting a lot of my patients on a low-dose prednisone, which seems to help, 5 mg or 2.5 mg daily. I’ve had bad luck with immunotherapy in the past few months. Every single patient has developed hypothyroidism in the first month with a TSH [thyroid stimulating hormone] level of approximately 50 mIU/L.

IQBAL: Interesting.

CHOUDHRY: It’s just a lot of those things, but that’s manageable.

AGARWAL: Are there any medications approved for treatment of diarrhea with immunotherapy? I don’t recall the name.

IQBAL: If patients have significant toxicity, any toxicity, but diarrhea being one, you can use high-dose steroids, usually 1 to 2 mg/kg of prednisone to help with the diarrhea. You can escalate. You can use twice daily dosing. There are all sorts of regimens out there but, essentially, it’s high-dose steroids. If they don’t respond to steroids, then you can move to drugs like infliximab [Remicade]. I think that’s for grade 3/4 toxicity related to diarrhea or whatever you’re concerned about in these patients.

CHOUDHRY: What is the reported incidence of endocrinopathies or hypothyroidism in particular? I feel like it’s closer to 20%, but in my experience it’s much higher. It’s [essentially] every other patient.

IQBAL: It’s not that high.1 It’s largely grade 1/2. The rash, diarrhea, endocrinopathies—those are the most common AEs of the immunotherapies that we’re generally seeing, but they’re largely grade 1/2. [We should be] treating them, not just the high TSH, but also if the thyroxine is affected as well.

REFERENCE

1. Janjigian YY, Shitara K, Moehler M, et al. First-line nivolumab plus chemotherapy versus chemotherapy alone for advanced gastric, gastro-oesophageal junction, and oesophageal adenocarcinoma (CheckMate 649): a randomised, open-label, phase 3 trial. Lancet. 2021;398(10294):27-40. doi:10.1016/S0140-6736(21)00797-2